Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 31, NWS Paducah, KY

March 12, 2006Pope County, Illinois

NWS Paducah, KY issued this tornado warning at Mar 12, 2006, 5:46 AM CST for Pope County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2006, 5:46 AM CST (11:46 UTC)
Expired
Mar 12, 2006, 6:15 AM CST
In force
29 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Pope County, IL

The radar

The Paducah radar (KPAH), 33 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 1:07 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 121146
TORPAH
ILC151-121215-
/O.NEW.KPAH.TO.W.0031.060312T1146Z-060312T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
546 AM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  POPE COUNTY IN SOUTHERN ILLINOIS.

* UNTIL 615 AM CST.

* AT 541 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  NORTHWESTERN MASSAC COUNTY...OR ABOUT 11 MILES NORTHWEST OF
  METROPOLIS...MOVING EAST AT 40 MPH.

* THE TORNADO WILL OTHERWISE IMPACT THE BROWNFIELD AND GOLCONDA 
AREAS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST SUNDAY MORNING FOR
SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY AND
SOUTHEAST MISSOURI.

LAT...LON 3735 8871 3725 8861 3725 8851 3745 8850

$$
1 follow-up statement
000 
WWUS53 KPAH 121201
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
559 AM CST SUN MAR 12 2006

ILC151-121215-
/O.CON.KPAH.TO.W.0031.000000T0000Z-060312T1215Z/
POPE IL-
559 AM CST SUN MAR 12 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CST FOR POPE
COUNTY...

AT 556 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ROTATION NEAR TEMPLE HILL IN POPE COUNTY. ALTHOUGH THE ROTATION HAS 
WEAKENED SINCE 550 AM...THERE IS STILL THE POTENTIAL OF A TORNADO. 
THE ROTATION WAS MOVING EAST AT 40 MPH.

LAT...LON 3735 8871 3725 8861 3725 8851 3745 8850

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 12, 3:39 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 12, 3:39 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
339 AM CST SUN MAR 12 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTHWEST INDIANA AND
NORTHERN PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI
EARLY THIS MORNING. THE PRIMARY FORECAST ISSUE TODAY IS THE
POTENTIAL FOR SEVERE THUNDERSTORMS...WITH THE INITIAL ROUND OF
ACTIVITY THIS MORNING...THEN AGAIN TONIGHT INTO EARLY MONDAY.
FLOODING IS A ALSO A MAJOR ISSUE AS WELL.

LATEST WEATHER MAPS INDICATE A SURFACE BOUNDARY REFOCUSING OVER
SOUTHERN PORTIONS OF INDIANA...ILLINOIS...AND MISSOURI...AIDED BY
THE ONGOING CONVECTION OVER NORTHERN SECTIONS OF THE QUAD STATE.
MODELS CONTINUE TO SHIFT THE MORNING CONVECTION EAST OF THE AREA
BY LATE MORNING TO EARLY AFTERNOON...REFOCUSING NEW CONVECTIVE
DEVELOPMENT WEST OF OUR IMMEDIATE AREA. CURRENT THINKING IS THAT
AT LEAST PARTIAL SUNSHINE MAY RETURN THIS AFTERNOON...HELPING TO
BOOST TEMPERATURES INTO THE UPPER 70S OVER MOST OF THE
REGION...WHICH IS JUST A FEW DEGREES FROM RECORD LEVELS.

AS A CORRIDOR OF 100+ KNOT MID-LEVEL WINDS SHIFTS EAST FROM THE
SOUTHWESTERN STATES INTO THE MIDWEST TONIGHT...LARGE-SCALE FORCING
FOR LIFT WILL INCREASE OVER THE AREA. THIS COUPLED WITH AMPLE
MOISTURE AND INSTABILITY WILL SET THE STAGE FOR YET ANOTHER ROUND
OF THUNDERSTORMS...SOME OF WHICH WILL LIKELY BE SEVERE. IN
ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE UNDER THE STORMS.
THIS COUPLED WITH SEVERAL INCHES OF ANTECEDENT RAINS WILL KEEP THE
POTENTIAL FOR FLOODING ALIVE OVER THE ENTIRE REGION...ESPECIALLY
IN SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...SOUTHWEST INDIANA...
AND LOCATIONS OF WESTERN KENTUCKY BORDERING THE OHIO RIVER.

THE COLD FRONT WILL CROSS THE AREA ON MONDAY...SHIFTING THE THREAT
FOR THUNDERSTORMS TO THE EAST BY AFTERNOON. DEPENDING ON THE EXACT
TIME OF FRONTAL PASSAGE...YET ANOTHER ROUND OF SEVERE ACTIVITY
COULD IMPACT EASTERN SECTIONS OF THE AREA...NAMELY SOUTHWEST
INDIANA AND THE PENNYRILE REGION OF WESTERN KENTUCKY...MONDAY
AFTERNOON.

BEHIND THE FRONT...MUCH COOLER AND DRIER AIR WILL FILTER IN FOR
THE MIDDLE TO LATTER PART OF THE WEEK AS HIGH PRESSURE BECOMES THE
DOMINANT WEATHER FEATURE. EVEN SO...TEMPERATURES ARE EXPECTED TO
BE NEAR SEASONABLE THROUGH THE PERIOD. GENERALLY ACCEPTED A BLEND
OF GUIDANCE VALUES IN THE SHORT-TERM. ALTHOUGH...A HEDGE ABOVE THE
WARMEST GUIDANCE IS PREFERRED THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR BALLARD-CALDWELL-CALLOWAY-
     CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-GRAVES-
     HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH THROUGH LATE TONIGHT FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH THROUGH LATE TONIGHT FOR ALEXANDER-EDWARDS-FRANKLIN-
     GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-
     PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-
     WILLIAMSON.

IN...FLOOD WATCH THROUGH LATE TONIGHT FOR GIBSON-PIKE-POSEY-SPENCER-
     VANDERBURGH-WARRICK.

&&

RJP
Hazardous weather outlook, Mar 12, 4:48 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CST SUN MAR 12 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
448 AM CST SUN MAR 12 2006

...ANOTHER SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE AGAIN TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER NORTH OF A LINE FROM
PERRYVILLE MISSOURI TO WAYNE CITY ILLINOIS. THE REMAINDER OF THE
AREA IS IN A MODERATE RISK FOR TODAY AND TONIGHT.

SEVERE THUNDERSTORMS AND FLASH FLOODING IS A THREAT DURING THE
MORNING HOURS. HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE
POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN IS LIKELY.

THE STORMS SHOULD DIMINISH LATER THIS MORNING...THEN RE FIRE TO OUR
WEST AND MOVE BACK INTO THE AREA TONIGHT. DAMAGING WINDS WILL BE
THE MAIN THREAT...WITH LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE.
HEAVY RAIN IS AGAIN LIKELY.

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
INDIANA AND ALL OF WESTERN KENTUCKY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS MORNING AND AGAIN
TONIGHT. SPOTTERS ARE ASKED TO REPORT ANY FLOODING ALONG WITH
SEVERE WEATHER.

SPODEN

In the hours before

Local storm report, Mar 12, 3:27 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
327 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     FLASH FLOOD      MURPHYSBORO             37.77N 89.34W
03/12/2006                   JACKSON            IL   EMERGENCY MNGR

            MURPHYSBORO POLICE REPORT STREET FLOODING IN NUMEROUS
            LOCATIONS THROUGHOUT THE CITY.

&&

MIKEN
Local storm report, Mar 12, 3:37 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
337 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     TSTM WND GST     PIEDMONT                37.15N 90.70W
03/12/2006  E58 MPH          WAYNE              MO   LAW ENFORCEMENT

            PIEDMONT POLICE DEPARTMENT REPORTED WINDS 55-60 MPH WITH
            CARS BEING BLOWN AROUND.

&&

MIKEN
Local storm report, Mar 12, 4:32 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
432 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
03/12/2006  M2.40 INCH       GIBSON             IN   TRAINED SPOTTER

            SPOTTER RERORTED 2.4 INCHES OF RAIN BETWEEN MIDNIGHT AND
            430 AM CST. THIS ADDS TO THE PREVIOUS TOTAL OF 5.50
            INCHES RECEIVED SINCE MARCH 1.

&&

MIKEN
Local storm report, Mar 12, 4:39 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
439 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     HAIL             JACKSON                 37.38N 89.65W
03/12/2006  E0.88 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER ALSO MEASURED 45 MPH WINDS.

&&

MIKEN
Local storm report, Mar 12, 5:25 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
525 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     TSTM WND GST     ULLIN                   37.28N 89.18W
03/12/2006  E60 MPH          PULASKI            IL   LAW ENFORCEMENT

&&

PATS
Local storm report, Mar 12, 5:37 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
537 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     ULLIN                   37.28N 89.18W
03/12/2006                   PULASKI            IL   LAW ENFORCEMENT

            CAIRO POLICE DEPARTMENT REPORTED DAMAGE TO A BUILDING IN
            ULLIN.

&&

PATS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:00 PM CSTTornado WarningPAHPerry60 min
Mar 11, 10:31 PM CSTTornado WarningPAHJefferson59 min
Mar 11, 10:45 PM CSTFlash Flood WarningPAHPerry2 hr
Mar 11, 10:53 PM CSTTornado WarningPAHPerry37 min
Mar 11, 11:12 PM CSTTornado WarningPAHHamilton, Wayne48 min
Mar 11, 11:19 PM CSTFlash Flood WarningPAHJefferson, Wayne3 hr
Mar 11, 11:23 PM CSTTornado WarningPAHPerry67 min
Mar 11, 11:26 PM CSTTornado WarningPAHJefferson64 min
Mar 11, 11:41 PM CSTTornado WarningPAHEdwards, Wabash64 min
Mar 11, 11:53 PM CSTTornado WarningPAHWayne37 min
Mar 12, 12:27 AM CSTSevere Thunderstorm WarningPAHJefferson, Wayne63 min
Mar 12, 12:43 AM CSTFlash Flood WarningPAHEdwards, Jefferson, Perry, Wabash, Wayne6 hr
Mar 12, 2:33 AM CSTFlash Flood WarningPAHFranklin, Hamilton, Jackson, White4 hr
Mar 12, 3:09 AM CSTSevere Thunderstorm WarningPAHJackson, Williamson36 min
Mar 12, 4:30 AM CSTFlash Flood WarningPAHGallatin, Hardin, Johnson, Pope, Saline, Union and 1 more105 min
Mar 12, 4:48 AM CSTSevere Thunderstorm WarningPAHAlexander, Union42 min
Mar 12, 5:01 AM CSTTornado WarningPAHAlexander, Union29 min
Mar 12, 5:16 AM CSTSevere Thunderstorm WarningPAHPulaski44 min
Mar 12, 5:27 AM CSTTornado WarningPAHMassac, Pulaski33 min
Mar 12, 5:35 AM CSTSevere Thunderstorm WarningPAHJohnson23 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.